Michigan, 2006

Hail and Damaging Winds in Michigan, July 17 to 18, 2006

July 17 to 18, 2006 · NWS GRR · 28 events in 15 counties and zones

22 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
$205,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUL 17 2006

.SHORT TERM...
MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE
FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH
LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES
OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL
PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR
AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF
PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE
SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM
COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS
PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW
LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING
THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT
SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE
RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT
SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD
SUPPORT STRONG WIND.

COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME
PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY
FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP
WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA
ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH
TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES
WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE
WESTERN CWA.

.LONG TERM...
A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US
ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER
WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE
FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT
LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON
FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE
MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE
RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT
FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR
PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO
SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM
THE FCST FOR SATURDAY.

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT
UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM
EDT.

&&

MWH LAURENS
Hazardous weather outlook, Jul 17, 5:00 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON JUL 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM
LAKE MICHIGAN.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.

STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND
RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND
25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM
FLOODING.

WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL
POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON
LAKE MICHIGAN TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN
THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON.
ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE
NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.

COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND...
ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

MEADE

The radar

The Grand Rapids radar (KGRR), 66 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
July 17, 3:47 PM EST to 4:00 PM EST
Where
Oceana County, Shelby
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.350, -85.867

Hundreds of trees were blown down across Oceana county.

Thunderstorm Wind, Mason

When
July 17, 3:50 PM EST
Where
Mason County, Ludington
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -85.567

Numerous trees were blown down along the Lake Michigan shoreline.

Thunderstorm Wind, Newaygo

When
July 17, 4:15 PM EST
Where
Newaygo County, White Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.683, -85.633

Thunderstorm Wind, Mecosta

When
July 17, 4:25 PM EST
Where
Mecosta County, Big Rapids
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.383, -85.950

Thunderstorm Wind, Newaygo

When
July 17, 4:42 PM EST
Where
Newaygo County, Newaygo
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -85.567

Many trees were blown down in and around Newaygo county.

Thunderstorm Wind, Montcalm

When
July 17, 4:50 PM EST to 5:00 PM EST
Where
Montcalm County, Entrican
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -86.367

Numerous trees were blown down and barn roofing was ripped off.

Thunderstorm Wind, Isabella

When
July 17, 5:05 PM EST to 5:10 PM EST
Where
Isabella County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.950, -86.450

Thunderstorm Wind, Gratiot

When
July 17, 5:08 PM EST to 5:10 PM EST
Where
Gratiot County, St Louis
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.550, -85.767

Thunderstorm Wind, Montcalm

When
July 17, 5:15 PM EST
Where
Montcalm County, Stanton
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -85.483

Trees and power lines were blown down in and near Stanton.

Hail, Montcalm

When
July 17, 5:54 PM EST
Where
Montcalm County, Carson City
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.417, -85.800

Three quarters inch hail was reported in Carson City.

Hail, Mecosta

When
July 17, 6:15 PM EST
Where
Mecosta County, Sylvester
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.350, -85.150

Three quarters inch hail was reported near Sylvester.

Hail, Oceana

When
July 17, 6:30 PM EST
Where
Oceana County, Shelby
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -84.767

A trained spotter reported three quarters inch hail in Shelby.

Hail, Mecosta

When
July 17, 7:40 PM EST
Where
Mecosta County, Big Rapids
Measured
1 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.417, -84.600

One inch hail was reported by the public in Big Rapids.

Thunderstorm Wind, Muskegon

When
July 17, 7:50 PM EST
Where
Muskegon County, Whitehall
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.300, -85.083

Thunderstorm Wind, Muskegon

When
July 17, 8:20 PM EST to 8:25 PM EST
Where
Muskegon County, Montague
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.183, -84.867

Several large trees were blown down in Montague.

Hail, Oceana

When
July 17, 8:28 PM EST
Where
Oceana County, Shelby
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.533, -85.250

Thunderstorm Wind, Ottawa

When
July 17, 8:45 PM EST
Where
Ottawa County, Coopersville
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -86.367

Thunderstorm Wind, Ionia

When
July 17, 9:00 PM EST
Where
Ionia County, Ionia
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.700, -85.483

Numerous trees were blown down in and near Ionia.

Hail, Ottawa

When
July 17, 9:07 PM EST to 9:15 PM EST
Where
Ottawa County, Coopersville
Measured
2 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.400, -86.350

One and three quarters to two inch hail was reported near Coopersville and in Marne.

Thunderstorm Wind, Jackson

When
July 17, 10:00 PM EST
Where
Jackson County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.417, -86.367

Numerous trees were blown down across the city of Jackson.

Thunderstorm Wind, Allegan

When
July 17, 10:20 PM EST
Where
Allegan County, Allegan
Measured
53 kt (61 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.600, -86.367

Numerous trees were blown down across Allegan county and a tree fell on a tent camper pinning a woman underneath. She sustained minor injuries.

Thunderstorm Wind, Ionia

When
July 17, 10:22 PM EST
Where
Ionia County, Belding
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -85.950

The public in Belding reported numerous trees were blown down.

Thunderstorm Wind, Barry

When
July 17, 10:40 PM EST to 10:45 PM EST
Where
Barry County, Hastings
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -85.067

Law enforcement reported numerous trees blown down in and near Hastings.

Thunderstorm Wind, Van Buren

When
July 17, 10:48 PM EST to 10:50 PM EST
Where
Van Buren County, Gobles
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -85.950

Numerous trees were blown down in Bloomingdale and Gobles.

Thunderstorm Wind, Kalamazoo

When
July 17, 11:03 PM EST to 11:07 PM EST
Where
Kalamazoo County, Portage
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

Many trees were blown down in Portage and Kalamazoo.

Thunderstorm Wind, Allegan

When
July 17, 11:10 PM EST to July 18, 11:13 PM EST
Where
Allegan County, Wayland
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

Trees and power lines were blown down in Wayland and Allegan.

Thunderstorm Wind, Van Buren

When
July 17, 11:20 PM EST
Where
Van Buren County, Bloomingdale
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -85.233

Many trees were blown down across Van Buren county and particularly in and near Bloomingdale.

Thunderstorm Wind, Kalamazoo

When
July 17, 11:57 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
42.650, -85.283

Multiple trees and power lines were reported blown down in Kalamazoo by amateur radio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524885, 5524886, 5524887, 5524888, 5524889, 5523514, 5523515, 5523516, 5523517, 5523518, 5523519, 5523520, 5523521, 5523522, 5523523, 5523524, 5523525, 5523526, 5523527, 5523528, 5523529, 5523530, 5523531, 5523532, 5523533, 5523569, 5523570, 5523651.